General Question

trailsillustrated's avatar

Does suddenly quitting Celexa have withdrawl symptoms?

Asked by trailsillustrated (16794points) August 2nd, 2011

I took it for about four months, 20mg a day, and I can’t afford it anymore so I stopped about two weeks ago. I feel terrible! Not depressed but really weird, nauseated, and tired. Like the light is hurting my head or something. Anyone know anything about this?

Observing members: 0 Composing members: 0

19 Answers

ANef_is_Enuf's avatar

I felt that way after quitting Lexapro cold turkey, and I know the two medications are similar. I had the nausea, headaches, exhaustion. I was pretty irritable toward the end of it, too, but ultimately I felt fine.

trailsillustrated's avatar

@ANef_is_Enuf how long did it last? how long till you flet normal?

ANef_is_Enuf's avatar

Honestly, it was about 2 weeks before I felt normal. I only felt “sick” for a couple of days, and then the headaches and tiredness were off and on for about a week. I felt irritable and cranky for almost 2 weeks, I just knew something was “off.” I don’t know if that is typical, but I also tend to be incredibly sensitive to medications, so that may be part of it.

Simone_De_Beauvoir's avatar

Without a doubt. I quit Paxil cold turkey and almost died due to the psychological and physical effects of withdrawal.

trailsillustrated's avatar

@ANef_is_Enuf thankyou. @Simone_De_Beauvoir ! is paxil chemically like celexa?

Mariah's avatar

I do know that Celexa and Lexapro are very very similar and my dad had withdrawal for quite a long time after quitting Lexapro a while back.

ANef_is_Enuf's avatar

Ah. Now that @Simone_De_Beauvoir mentions it, quitting Zoloft cold turkey was way worse than the Lexapro. I was sick as a dog.

Simone_De_Beauvoir's avatar

@trailsillustrated They’re both SSRIs, first line meds for depression/anxiety. So yes, they’re similar.

trailsillustrated's avatar

@Simone_De_Beauvoir thankyou. may I ask how long you felt the withdrawl for?

Simone_De_Beauvoir's avatar

@trailsillustrated Let’s see..I quit in April 2004..I felt terrible withdrawal symptoms for 2 weeks at which point I was able to get on some serious herbal medicine which helped with the physical symptoms. I felt psychological symptoms until I was back in NY (I quit in London) and was prescribed Lexapro mid-summer. I believe that one experience with Paxil (both the taking of it and the getting off it cold turkey) fucked up my biochemistry forever. I have some genetic components to my mental stuff but my Paxil Dark Ages exacerbated my genetic components and made me vulnerable to times of severe physical or psychological stress. Lexapro fixed me a bit and I eventually quit Lexapro (slowly) but I was back ‘in the game of life and death with SSRIs’ when I had my first child and expereinced post partum depression, when I almost died for the second time. I refused to get back on meds because I wanted to be a perfect mom who breastfed forever and ever (fuck society’s socialization of what a perfect mom is is the lesson) but eventually Lexapro fixed me again together with Klonopin. I have never gotten off Lexapro since.

Tropical_Willie's avatar

I am not a doctor but quitting cold turkey any anti-anxiety or anti-depressing is not good. Tapering off will step down the drugs in your system rather than dropping you “Two stories to the ground” But that should have happened three weeks ago.

trailsillustrated's avatar

thankyou all. I don’t feel as bad as @Simone_De_Beauvoir did, just very odd. I hope it passes soon

Simone_De_Beauvoir's avatar

@trailsillustrated You should really see someone, though. Perhaps they can give you free samples, perhaps you can still take a bit and taper off.

trailsillustrated's avatar

@Simone_De_Beauvoir I thought about it but don’t really have the copay-I have sent all my money back home and am broke. I have some lorazapam that kinda takes the edge off. thanks again for your help.

Simone_De_Beauvoir's avatar

@trailsillustrated I just hate how insurance/co-pay issues stand between people and their well-being every single day. It’s sickening.

Lightlyseared's avatar

Yes. In fact it’s so common it’s got a name, SSRI Discontinuation Syndrome. To avoid it you need to slowly reduce the dose and your doc will often switch you to another SSRI (normally Prozac) to lessen the effects as you quit.

trailsillustrated's avatar

@Simone_De_Beauvoir I know I have met so many people over here that can’t get stuff treated even though they have insurance.

gailcalled's avatar

I am about to try quitting Zoloft (50 mg/daily). 25 mg for two weeks; cut the 25 mg in half for another two weeks, and then lick a crumb or two for a week…on advice of doctor. He said that I could skip licking the pill but I said that psychologically, I felt it to be useful.

Aethelflaed's avatar

For this reason, you never quit a psychotropic drug that you’ve been taking every day and is meant to be taken every day cold turkey, same as how you have to build up when starting out. You always, always taper up and down with SSRIs, atypical antipsychotics (I assume typical antipsychotics, but I don’t actually know), antiepileptics, all of them.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther